First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Hydrangea Poisoning?

The Hydrangea is a gorgeous plant with large blooms of many colors that grows as a large bush. Although there are many types of Hydrangeas that are specially cultivated for gardeners, these perennials also grow in the wild. There are close to 100 different species and more than 600 cultivars that are grown all over the globe. Some of these contain more dangerous forms of the toxins such as the Hydrangea paniculata and some are less toxic, like the Hydrangea serrata. These flowering bushes can be found anywhere all over the globe and may be considered invasive weeds in some areas, so it is important to check your fields for these dangerous beauties before letting your horse forage in the area.

The Hydrangea (Hydrangea arborescens) is a poisonous bush with huge flowers that come in many different colors. Although they are pretty, they contain several toxins, including the cyanogenic glycoside, hydrangin. This is a dangerous substance that causes gastrointestinal irritation and sometimes can trigger a disorder called cyanide intoxication, which can be fatal. Cyanide works fast, and if enough is eaten, your horse will show breathing difficulty, weakness, incoordination, convulsions, coma, and death. Some of the other toxic compounds in the Hydrangea are volatile oils, resins, and saponins. It is essential that you consult an equine veterinary professional right away if you suspect Hydrangea poisoning.

Book First Walk Free!

Symptoms of Hydrangea Poisoning in Horses

The signs of Hydrangea poisoning in horses vary according to whether your horse has eaten a large amount and how healthy your horse is to begin with. In addition, the leaves are not as toxic as the flowers and their buds, so the part of the plant consumed also has a part in what side effects your horse experiences. Some of the most often reported symptoms include:

  • Nausea
  • Diarrhea (sometimes bloody)
  • Abdominal pain (colic)
  • Difficulty breathing (can be rapid, irregular, labored, or slow)
  • Increased heart rate
  • Foul breath
  • Respiratory failure (hyperventilating, dark red mucous membranes)
  • Convulsions
  • Coma
  • Death

 Types

The scientific name for Hydrangea is Hydrangea arborescens from the Hydrangeaceae family. Some of the other common names include:

  • Snowball bush
  • Hortensia
  • Hills of snow
  • Seven bark

Causes of Hydrangea Poisoning in Horses

There are many different toxic substances in the Hydrangea, which include:

  • Cyanogenic glycoside (Hydrangin) is serious when chewed by your horse, as the Hydrangin mixes with the enzymes that creates hydrogen cyanide; this is an extremely dangerous and lethal poison
  • Volatile oils are able to create both intestinal problems and damage to the kidneys and liver
  • Resins may cause gastrointestinal upset, weakness, paralysis, and death with large quantities
  • Saponins are naturally foaming and can cause gastrointestinal irritation

Diagnosis of Hydrangea Poisoning in Horses

The symptoms presented by your horse, his medical and travel history, and the physical exam (which may reveal pain in the abdomen, plant particles in the mouth, and foul breath) may lead to the diagnosis. The veterinarian may order blood tests to analyze the markers typical of plant poison, though timing most likely will not permit waiting for results. Because of the dangers of ingestion of the hydrangea, the veterinarian may develop and commence a treatment plan based solely on the physical signs and suspicion.

Treatment of Hydrangea Poisoning in Horses

Hospitalization may be necessary. Typically, supportive care and therapy to counteract the effects of the toxin are standard in plant poisonings. However, with hydrangea toxicity, if severe enough, will be treated as cyanide poisoning.

One of the antidotes of cyanide poisoning is sodium nitrite (nitrite salt) given by injection. Sodium thiosulfate given orally or inhalation of amyl nitrite may also be used. In addition, stomach acid blockers or beta blockers may be given to help with digestive problems.

In some cases, the veterinarian may suggest intravenous fluids to flush the kidneys and liver, or give a laxative to promote bowel movement. This will depend on the severity of the poison and the response to the antidotes. The toxic effects will range in severity depending on the time lapse between ingestion and treatment, the amount of hydrangea eaten, and the health condition of your horse at the time of the event.

Recovery of Hydrangea Poisoning in Horses

The veterinarian may choose to walk the paddocks and pasture in order to identify the hydrangea plant on your property, along with other potentially noxious weeds and plants. You can also enlist the help of a horticulturist well versed in toxic plant life. Recovery from hydrangea poisoning is possible with prompt treatment; the veterinarian may suggest a follow up appointment in order to verify that your equine is recovering as expected.